Alert archive / California / Small Craft Advisories in 2021

Small Craft Advisory 125, NWS Los Angeles, CA

September 21, 2021

NWS Los Angeles, CA issued this small craft advisory at Sep 21, 2021, 2:56 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 21, 2021, 2:56 AM PDT (09:56 UTC)
Expired
Sep 21, 2021, 9:00 AM PDT
In force
6 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

130 
WHUS76 KLOX 210956
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
256 AM PDT Tue Sep 21 2021

PZZ670-673-211600-
/O.NEW.KLOX.SC.Y.0125.210921T0956Z-210921T1600Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
256 AM PDT Tue Sep 21 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Hazardous sea conditions with swell of 9 to 11 feet.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM 
  and Waters from Pt. Sal to Santa Cruz Island CA and westward 
  60 nm including San Miguel and Santa Rosa Islands.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Sep 20, 10:23 PM PDT, 4 hours 33 minutes earlier.

Area forecast discussion, Sep 20, 10:23 PM PDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1023 PM PDT Mon Sep 20 2021

.SYNOPSIS...20/910 PM.

Significant warming will continue through Wednesday due to weak
offshore winds with hottest conditions across the inland valleys.
Winds will turn back onshore for most areas by Thursday as a weak
low pressure area drops into California. There will be a slight
chance of showers by Friday and Saturday.

&&

.SHORT TERM (MON-THU)...20/802 PM.

***UPDATE***

Satellite imagery suggests clouds are starting to form along the
Santa Barbara south coast. Expecting stratus to be all along the
south coast, and north to Morro Bay by morning. The NAM LAX-DAG
gradient is forecast to be -2 by morning, so not expecting the
clouds to push inland unless an unexpected eddy shows up. Some
low clouds will likely make it over southern LA County, but not
into the valleys. Clouds will also be in coastal Ventura County
around Oxnard, and to near Santa Maria. Models are showing tops
less than 1000 feet, so it could be locally dense. Winds are not
particularly gusty now, but should pick up after midnight in the
mountains of Los Angeles, Ventura, and Santa Barbara Counties.

***From Previous Discussion***

Smoky day with temperatures running 4-12 degrees warmer than
yesterday depending on the amount of northeast winds into the
eastern Ventura County valleys and western LA County foothills and
mountains. Offshore pressure gradients peaked at -1.6 mb LAX-DAG
and -7.9 mb LAX-TPH this morning and expect conditions to be
similar Tuesday morning. Northeast winds are still gusting 25-35
mph in the windier areas, with continued decreases this evening.
Winds will ramp back up to peak at 35-45 mph through Tuesday
morning, but not widespread enough to reissue a wind advisory. The
main impact from this weak Santa Ana will be continued heating
into the valleys tomorrow. Highs should reach well into the 90s
and touch to lower 100s for the San Fernando Valley. Have decided
to highlight a heat advisory for the SFV since this will be the
warmest area. Low clouds have been hanging over the coastal waters
west of the Channel Islands and expect they will hug the coastline
late tonight for most of the south coast and start to push around
the corner along the Central Coast by morning. Skies could remain
somewhat smoky until Wednesday morning.

Weak offshore flow remains in place through early Wednesday along
with 594dm heights over southern CA. Temperature trends remain
every bit as warm and perhaps warmer in a few locations still
experiencing mild overnight temperatures due to the downsloping
winds. The heat advisory for the SFV will extend through
Wednesday and other areas will also be hot (mountains, San
Gabriel and Santa Clarita Valleys, deserts) around 90-100 degrees,
just not as hot as the SFV which will be up to 105. Coastal areas
will likely experience a stronger afternoon seabreeze as the
pressure gradients begin to transition to onshore. This will
likely result in a deeper marine layer for Thursday morning along
with a cooling trend for the entire region as heights drop. Low
pressure will be rapidly dropping southward through Nevada on
Thursday with the air mass becoming unstable over the southern
Sierra Nevada Mountains in the afternoon. Some debris clouds could
push into our four county area Thursday night if/when any
thunderstorm activity falls apart as winds aloft carry leftover
moisture to the south.

.LONG TERM (FRI-MON)...20/124 PM.

Confidence is growing for possible rain showers or even a couple
of thunderstorms on Friday and Saturday. Low pressure drops into
central CA late Thursday, then moves out south of the Channel
Islands on Friday. This trajectory creates a tricky forecast and
really depends on the amount of instability and lift from the low.
Deterministic models seem in good agreement with GEFS and ECMWF
ensemble data on the timing and general placement of the low
through at least Saturday. It looks like precipitable water values
rapidly increase on Friday with moderate lapse rates followed by
above normal PWAT anomalies for Saturday. Have introduced slight
chance of showers and thunderstorms for the northern Ventura Co.
mountains and many areas of LA County as the low drifts near the
coast of northern Baja through Saturday. If the low moves east as
advertised by Sunday, the available moisture will decrease and
westerly flow would likely shunt any shower activity to the east.
Rainfall amounts on ensembles range from just a few hundredths to
nearly 0.33 inch (if we're lucky) mainly across interior LA
County. Temperatures for the rest of the week and weekend will
definitely be on the cooler side with the low moving across the
region. Marine layer stratus will have potential to be deeper and
even reach a few coastal valleys Thursday through Sunday. Some
rebound in temperatures is likely early next week as high pressure
slowly builds back into the region.

&&

.AVIATION...21/0522Z.

At 0520Z at KLAX, the marine layer was about 700 feet deep. The
top of the inversion was 2000 feet with a temperature of 24 C.

Weak offshore flow across the interior will bring high confidence
in VFR conditions to valley and desert TAFs, except a 20 percent
chance of smoke/haze restricting vsbys down to 3-5SM at times.
Marine layer depth near the coast becoming more shallow tonight,
with low confidence forecast for most coastal TAF sites,
especially south of Point Conception. LIFR/IFR conditions
potentially returning to portions of the immediate coast overnight
into Tuesday morning, including KOXR. There is a 20 percent
chance of LIFR/IFR cigs/vsbys at KLAX, KLGB, KSMO, KCMA, and KSMX
during this time.

KLAX...Low confidence in the 06Z TAF. There is a 30% chance of
LIFR/IFR cigs/vsbys between 10-17z. East wind component of about 5
kt is expected late tonight into Tuesday morning.

KBUR...High confidence in the 06Z TAF with VFR conditions thru
the TAF period. There is a 20 percent chance of 5sm HZ/FU
overnight into Tuesday morning.

&&

.MARINE...20/908 PM.

High confidence overall in the current forecast. There will be a
20% chance of SCA level wind gusts at times for the central and
southern outer waters zones (PZZ673/PZZ676) Wednesday night and
Thursday. Otherwise and elsewhere, winds and seas are expected to
remain below SCA levels through Friday. With a shallow marine
layer, there will be the potential for dense fog across the
coastal waters tonight and Tuesday night.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory in effect from 10 AM Tuesday to 7 PM PDT
      Wednesday for zone 547. (See LAXNPWLOX).
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (THU-MON).

There is a slight chance of mountain showers and thunderstorms on
Friday and Saturday as a cut-off low drifts over our area and
lingers through the weekend.

&&

PUBLIC...EB/jld
AVIATION...Gomberg
MARINE...Gomberg
SYNOPSIS...EB

weather.gov/losangeles

Nearby

Small Craft Advisories in California, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.